Chapter 1: Medication types and uses
Potential side effects of opioids
Opioids are very safe when used under the supervision of an experienced healthcare professional and adjusted appropriately for the amount of pain.. Click on each phrase to read more about some of the side effects of opioids.
This is a well-known side effect of opioid medication, but it should not prevent the needed use of opioids. When starting an opioid medication, the healthcare provider will also prescribe a medication for the person’s bowels. This important step will help avoid constipation. The bowel medication should be adjusted so that the person has a bowel movement at least every two to three days.
When first starting opioids, or when increasing the dose, the person may experience two to three days of feeling sleepy. This feeling usually gets better after a few days, as the body becomes used to the medication.
About one-third of people starting an opioid medication will experience some nausea. Nausea tends to subside over a few days; however, use of an antinauseant medication may be necessary during the first few days of taking an opioid.
people may become confused as a side effect of opioids. This can occur when
by-products of the medications build up in frail or older people. If the
confusion is caused by the opioid, the healthcare provider will likely switch
medications, or adjust the amount of medication taken to help clear up
confusion. It is important to seek medical attention if confusion occurs in the
person taking the opioid.
Although slower breathing could be a serious side effect of opioid medications, it is extremely uncommon if doses are adjusted appropriately for the amount of pain, especially after the first two to three days when the body becomes used to opioids. Starting at a low dose and gradually increasing as needed should be done with the supervision of healthcare providers.
Words of wisdom
Opioid medications also have other less common side effects. If you (or the person you are caring for) notice problems that may be related to the medication being taken, it is important to contact the person’s healthcare provider.